Possible interaction of warfarin with peppermint herbal tea: a case report

Moeinipour, Aliasghar and Abbassi Teshnizi, Mohamad and Manafi, Babak and Yavari, Hadi and Moeinipour, Yasamin and Hoseinikhah, Hamid (2017) Possible interaction of warfarin with peppermint herbal tea: a case report. Reviews in Clinical Medicine, 4 (2). pp. 83-86.

[img]
Preview
Text
RCM_Volume 4_Issue 2_Pages 83-86.pdf

Download (282kB) | Preview
Official URL: http://rcm.mums.ac.ir/article_7899.html

Abstract

Herbal medicine is usually safe and popular in Iranian communities. Peppermint herbal products may interact with warfarin, which is an essential lifelong drug used in patients with prosthetic heart valves. Herein, we report a case of possible interaction between warfarin and peppermint herbal tea.We described a 68-year-old woman who was on warfarin treatment due to bileaflet mechanical aortic valve, and mitral valve replacement presented with severe dyspnea in the setting of large obstructive prosthetic mitral valve thrombosis diagnosed by echocardiography. Therefore, cardiac surgery was conducted in the emergent setting. Warfarin was started the day after the procedure. She developed melena with a volatile and elevated international normalized ratio (INR) of 4.8 and prothrombin time > 30 s on the 7th post-operation day. She reported no changes in drug or dietary habits except for drinking high amounts of peppermint tea the day before. After the discontinuation of warfarin and medical consultation for gastrointestinal bleeding, the INR level decreased to 1.8 within two days.Consumption of peppermint herbal products are usually safe; however, caution should be taken with patients under warfarin treatment. Full disclosure for patients on anticoagulant treatment is necessary before discharge and during clinical follow-up

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Reviews in Clinical Medicine
Depositing User: RCM RCM
Date Deposited: 05 Sep 2017 14:27
Last Modified: 05 Sep 2017 14:27
URI: http://eprints.mums.ac.ir/id/eprint/569

Actions (login required)

View Item View Item